Texas, 2017

Hail in Texas, March 26, 2017

March 26, 2017 · NWS EWX · 1 event in 1 county or zone

Isolated thunderstorms formed along a pre-frontal trough. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms formed along a pre-frontal trough. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 26, 5:58 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Mar 26, 5:58 PM CST, 5 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
658 PM CDT Sun Mar 26 2017

.AVIATION...
/00Z TAFS/
VFR conditions will prevail across area terminals through late
evening. Clouds will develop along the Coastal Plains and then move
toward the north this evening and over the I-35 sites by midnight
tonight. MVFR cigs are anticipated by 05Z with IFR cigs starting
around 08Z/09Z across Austin and San Antonio airports. There are
indications from several HiRes models and guidance for cigs to go
down as low as LIFR for Austin around the 12Z time frame and have
included this as such for KAUS. MVFR are forecast to linger around
through 16Z for the I-35 terminals with VFR returning by 17Z and
staying that way through Monday evening. Southeasterly winds will
prevail through the forecast period with 5 to 15 knots overnight into
Monday morning and decreasing 5 to 10 knots Monday afternoon.

KDRT should remain VFR through late tonight with MVFR expected by
11Z. There is a chance for cigs to lower to LIFR for an hour or two
just like this morning and have added it to this forecast cycle.
Good mixing takes place out west along the Rio Grande by late morning with
VFR returning by 16Z Monday.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT Sun Mar 26 2017/

SHORT TERM (Tonight through Monday Night)...
Severe weather risk this afternoon remains non-zero but is still
extremely marginal. Currently, satellite imagery is showing some
bubbling cu from Mason County to Fayette County. Latest LAPS
soundings show a weak cap struggling to hold on this afternoon and
RAP forecast soundings keep it holding on through out the afternoon.
Also of note is the presence of about 20-50 J/KG of CIN working
against heated parcels at the surface. If a surface boundary of some
kind were present, concerns would be much higher for the chance for
CI this afternoon, but with surface dewpoints in the 50s west of I-35
and lack of lifting mechanism present east, think its very unlikely
parcels will be able to tap into the ripe conditions aloft. SPC
mesoanalysis shows LFC heights over 4000m thus surface parcels will
need to overcome inhibition, weak surface moisture, and without any
help to lift it to get to that height. Thus, confidence is extremely
low for the chance for storms.

Should one occur though, effective bulk shear, lots of instability,
and strong mid level lapse rates all mean the possibility for strong
to severe storms with large hail and damaging winds.

LONG TERM (Tuesday through Sunday)...
The focus for the short term will be the prospect of severe weather
with our next upper low Tuesday and Wednesday. SPC has already
outlined marginal to slight risk for large hail, damaging winds, and
tornadoes Tuesday and a day 4 area outlined for the Austin area and
northeast Wednesday. Our best timing for severe potential will likely
be late Tuesday night, and maybe as late as early Wednesday morning
(after midnight) as we inherit a mature system that develops near
Abilene. Latest ECMWF shows convection initiating along the dry line
near the Childress area and unzipping southward to Del Rio by
midnight Tuesday night. Overnight, these cells become more
dynamically driven and likely coalesce into a linear system that
pushes across the CWA from the west and impacts the I-35 corridor by
12Z Wednesday morning. While PWAT values over 1.5" have been
advertised thus far, both GFS and ECMWF quickly exit the system after
18Z Wednesday and should limit flash flooding potential. Should this
system indeed become a linear system as advertised, the principle
threat should be damaging straight line winds and hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  88  67  84  67 /  10  10  -   20  40
Austin Bergstrom Intl Airport  66  88  67  84  67 /  10  10  -   20  40
New Braunfels Muni Airport     66  88  67  84  67 /  -   10  -   20  40
Burnet Muni Airport            63  85  63  80  64 /  10  -   -   30  70
Del Rio Intl Airport           60  92  66  87  62 /  -    0  -   30  50
Georgetown Muni Airport        66  87  65  81  65 /  10  -   -   30  50
Hondo Muni Airport             65  92  66  85  66 /  -   -   -   30  40
San Marcos Muni Airport        66  89  66  84  68 /  10  10  -   20  40
La Grange - Fayette Regional   68  87  67  84  69 /  10  10  -   10  30
San Antonio Intl Airport       67  89  68  84  68 /  -   -   -   30  40
Stinson Muni Airport           67  89  67  84  68 /  -   -   -   20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...Allen
Public Service/Data Collection...Williams
Hazardous weather outlook, Mar 26, 8:18 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
918 PM CDT Sun Mar 26 2017

TXZ171>173-183>194-202>209-217>225-228-280230-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
918 PM CDT Sun Mar 26 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather expected for the tonight period across
the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is chance for strong to severe thunderstorms and locally
heavy rainfall across portions of South Central Texas Tuesday
night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reporting may be needed Tuesday night through Wednesday.

In the hours before

Special weather statement, Mar 26, 10:59 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1159 PM CDT SUN MAR 26 2017

TXZ172-173-270600-
Williamson TX-Burnet TX-
1159 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILLIAMSON AND
EASTERN BURNET COUNTIES UNTIL 100 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 13 miles southwest of Harker Heights, moving southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Granger, Bartlett, Florence, Jarrell, Weir, Briggs,
Theon, Jonah, Walburg and Schwertner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 9783 3087 9763 3078 9739 3061 9750
      3089 9797 3097 9787
TIME...MOT...LOC 0459Z 298DEG 21KT 3090 9780

MO

The radar

The Ft Hood radar (KGRK), 31 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
March 26, 11:40 PM CST
Where
Williamson County, 3.89 mi NNW of Jarrell Sybert Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.830, -97.680

A thunderstorm produced quarter size hail west of Jarrell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678207.